For the last three weeks I have had what I thought was major sinus pressure in my head and face. It's mostly on the right side, but moves to the top of my head and to my nose and forehead. I took a Mucinex D one night and had a major reaction that night with tingling of the arms and legs, and heart racing. Eventually it got better, but I still get the tingling in my arms and legs, and sometimes they even feel really weak. My Dr. told me it was an allergic reaction to the pseudoephedrine (which I've taken in the past and never had a problem). I took prednisone for a few days which seemed to help, except I still have the pressure in my head, and now the tingling and sometimes numbness in my limbs has started back up. It's really annoying. I feel sort of off-balance when I'm up and moving around and can't tell if it's the pressure in my head, or because my legs feel weak.I can' t get rid of the sinus pressure because I don't want to take any decongestants. Is this something that could be more neurological than anything? Or could it even be something like anxiety? Thanks...
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with your doctor.
Without the ability to examine you and obtain a history, I can not tell you what the exact cause of your symptoms is. However I will try to provide you with some useful information.
Have you had headaches in the past??
In a very large percentage of patients ( > 80%) migraine headaches are often misdiagnosed as sinus headaches. Migraine headaches are usually localized to one side of the head, can be sharp or throbbing, associated with nausea, vomiting,aversion to light and sound, and often with symptoms like nasal congestion, and pressure sensation in the sinus areas. Atypical migraines can sometimes present with neurological symptoms, like numbness, tingling, weakness associated with the headache.
The reason why I bring the diagnosis of migraines up, is 1) like you rightly pointed out you have not had side effects with the pseudoephedrine before 2) if your "sinus congestion" is not responding to regular treatment, it may be something else. This is where your past history of headaches is very important. If you have this sort of headache a lot, and it always has the same characteristics, then it may be time to look for an other explanation.
The fact that you responded to steroids also helps, since migraine headaches do respond to steroids in the acute phase, and often times we use steroids in the hospital for patients whose headaches are very difficult to control.
You should see a neurologist and see what they think. It will be important for someone to examine you, especially with the sensory and symptoms of imbalance your are describing. If this in fact is migraines or a headache type other then sinus headaches, then these is individualized treatment available for different kinds of headaches.
The doctor's answer could be entirely correct. However, it must be considered that you actually do have two entirely unrelated medical issues about which you became aware at near the same time. I experienced many of the symptoms you described for many years. 54 years after part of the problem began and about 20 years after the rest of the problems began, I was finally referred to an ENT. I demanded that my PCP send me for a sleep evaluation. The sleep doctor said I absolutely had to see an ENT. It turned out that I was born with OSA and some abnormalities in my sinuses and nose (later on, I developed a deviated septum which worsened the already present symptoms). After several surgeries, many of my problems are much less.
However, many of your symptoms cannot be explained by sinus issues. You could have both a sinsus problem and a neurological issue. The fact that you became aware of the two issues near the same time could be coincidence. Over the years, many PCPs did not think that I had anything but minor sinus problems. It turned out that one of the biggest problems I had was getting them to take me seriously. In addition, to get an evaluation on the possibility of sinus issues, you need to see an ENT. In the couse of getting a full evaluation, the ENT will not only use a scope, he will also order a special CT scan, one that is specially calibrated for that area of the body. A CT scan that is calibrated to be used on any part of the body is not sensitive enough to get a good picture of the sinuses.
One piece of advice is this, when you are seeing a specialist, they often want to put all of your symptoms into one boat, their boat. Many times they may not consider that some symptoms belong in someone else's boat. I have been through neurology three times. The final diagnosis of my first trip through was that I had very severe degeneration of the hip. I got a total hip replacement. (Some symptoms appeared to be neurological so all were assumed to be neurological. High tolerance for pain disguised the important symptom.) Second time, I had a cervical neuropathy. Third time is hard to explain, but we finally decided that I was experiencing neurological symptoms that were caused by my muscles. (That is a very long explanation.) What I want you to understand is this: not all symptoms that seem to occur together are actually related. The fact that the pseudoephedrine didn't work when it did in the past could mean that you need more treatment for a sinus problem than you did before. At the same time, you could be experiencing a neurological problem.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.